Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Bactrim Desensitization


A few months back, my doctor started me on Bactrim. At day 7, I broke out in a horrendous rash, and we discontinued it. As my CD4s have dropped, it's more critical than ever that I have some sort of prophylaxis against PCP, and my doctor placed me on a liquid pediatric form of bactrim, which I took in increasing amounts for about 20 days. Started with drop, ended up at 20 ml, which is the equivalent of one Bactrim DS tablet.

So yesterday I started on the tablets, and I'm sort of just sweating it out, waiting to see if the rash will re-appear. Has anyone else used this desensitization program? (I found several references to it with details on the net, and the program I used was the same.) If you used it, did it work? If you used Bactrim and got a rash, did you continue with it and find that the rash gradually dissipated?

Any information will be appreciated.


BTW, sorry for all these posts, but I'm pretty new to this, and have lots of questions....and you all have so much knowledge.

Hello Robert,

Can't say I have any knowledge in that. On you on Zithromax also? Just curious. When My t-cells were that low, I was on Bactrim ( later changed to Dapsone" plus Zithromax. If I remember rightly, the Zithromax, was two pills, once a week.

I hope you have better luck, some people can not tolerate bactrim, but there are alternatives, and Dapsone is one of them.

Hope things get better soon for you. Hang in there !!

Take care of yourself-------Ray

Hubby developed a rash from Bactrim and the dr switched him to Dapsone. So far so good.


Hi Robert,
I had a really bad bactrim rash, switched to Dapsone, another rash, then Mepron, and now I use air-sliced Pentamidine. I spoke with my doctor about the desensitization, and she felt since I had a pretty bad reaction she did not want to risk it. I hope it works for you. If not, there are other options.


[0] Message Index

Go to full version